How painkillers cause pain in the bedroom

From pain in the back to pain in the sack!

If you're a man battling a constant backache, you might already know exactly what I'm talking about: Back pain can leave you unable to perform in the bedroom, and not just because you can't assume the position.

In fact, your sex problems may not even be because of the pain at all.

New research shows that some of the most commonly used painkillers come with a side effect that could literally rob you of your manhood and leave you weak, tired, glum, and unable to perform.

Opioid painkillers like hydrocodone and oxycodone can cause levels of the manly hormone testosterone to plunge. As a result, men who take the drugs for as little as 90 days are more likely to need testosterone replacement therapy than men who don't take opioids, according to the study.

Low testosterone equals low performance where it matters -- in bed. So it's not at all surprising to find that 1 in 5 of men who take opioid painkillers also have erection problems. Men on opioids are also 50 percent more likely to take penis pills than men not on the meds.

I think the course of action here is pretty clear: If you're on opioids, talk to your doctor about getting off. That won't be easy, since the drugs are notoriously addictive. I know you couldn't possibly be addicted yourself, but... well... see how you feel when you try to stop, then get back to me.

Even if you're not battling erection or hormone problems (yet), there are better -- not to mention safer -- ways to cope with pain, starting with natural anti-inflammatories such as cod liver oil.

And if your back is in perfect shape and you don't even know what an opioid looks like, don't get too smug: Low testosterone can strike even if you're in tip-top shape, especially if you're in your middle ages or older.

A naturopathic physician can help with both pain and hormone levels. I recommend an experienced member of the American Academy for Advancement in Medicine.